Alert archive / Tennessee / Special Weather Statements in 2022

Special Weather Statement, NWS Morristown, TN

August 6, 2022Anderson County, Tennessee

NWS Morristown, TN issued this special weather statement at Aug 6, 2022, 4:21 PM EDT for Anderson County, Tennessee. It was in force for 39 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2022, 4:21 PM EDT (20:21 UTC)
Expired
Aug 6, 2022, 5:00 PM EDT
In force
39 min
Issued by
NWS Morristown, TN
Hail
0.75 in
Wind
50

County Anderson County, TN

The radar

The Knoxville radar (KMRX), 77 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 4:35 PM EDTTSTM WND DMG4 W Karns, TNSEVERAL TREES DOWNED, BLOCKING ROADS NEAR PELLISSIPPI PKWY AND SOLWAY RD.
Aug 6, 4:45 PM EDTTSTM WND DMG3 Nw Bearden, TNTREE DOWN ON LINES ON DEERWOOD ROAD. TIME ESTIMATED FROM RADAR.
Aug 6, 4:45 PM EDTTSTM WND DMG3 Nw Bearden, TNTREE DOWN AND SOME POWER LINES ACROSS ROAD AT INTERSECTION OF CAIN AND LEE ROAD. TIME ESTIMATED FROM RADAR.
Aug 6, 4:51 PM EDTTSTM WND DMG3 Wnw Bearden, TNTREE FELL ON VEHICLE AT INTERSECTION OF CREEKHEAD DRIVE AND PINEY GROVE CHURCH ROAD. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.4 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2022-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2022-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

895 
WWUS84 KMRX 062021
SPSMRX

Special Weather Statement
National Weather Service Morristown TN
421 PM EDT Sat Aug 6 2022
 
TNZ036-068-069-062100-
Anderson TN-Loudon TN-Knox TN-
421 PM EDT Sat Aug 6 2022

...Strong thunderstorms will impact portions of northeastern Loudon,
southeastern Anderson and western Knox Counties through 500 PM EDT...

At 420 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Clinton to near Oak Ridge to near Lenoir City.
Movement was south at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Knoxville, Oak Ridge, Clinton, Lenoir City, Farragut, Louisville,
Powell and Karns.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3584 8434 3589 8433 3588 8428 3590 8429
      3590 8426 3594 8429 3604 8419 3615 8411
      3610 8397 3589 8404 3585 8407 3583 8412
      3585 8413 3585 8415 3580 8414 3579 8416
      3580 8417 3577 8418 3576 8415 3575 8417
TIME...MOT...LOC 2020Z 002DEG 18KT 3611 8413 3598 8421 3586 8433 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at Aug 6, 3:33 PM EDT, 48 minutes earlier.

Area forecast discussion, Aug 6, 3:33 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
333 PM EDT Sat Aug 6 2022

.SHORT TERM (This Evening through Sunday)...

Key Messages:

1. Another round of storms through this evening and again mainly
Sunday afternoon/evening. Main concern will remain isolated
damaging winds with down trees being the main threat. Also,
localized heavy rainfall producing runoff/flash flooding.

2. Patchy areas/areas of fog expected tonight/early Sunday
morning. Some of the fog will be dense.

Discussion:

Currently there are two main areas of storms, northern Plateau and
far east Tennessee Mountains. The latest HRRR and HREF show
increasing coverage of storms across in the valley late this
afternoon/early evening, especially areas along and north of
interstate 40.

MLCAPEs are between 2000-2500 with DCAPE of 800-900 (Theta-e
Difference of 25-30) and PWs of 1.6-1.8 inches. Mid-level lapse
rates of 6-6.2 degree C. These parameters the potential of
damaging winds (wet ground will increase the threat of down trees)
and localized runoff/flash flooding problems.

Loss of daytime heating by sunset, convection will quickly
diminish in coverage and intensity. Can not rule out
isolated/widely scattered convection anytime overnight.

For tonight, shower and thunderstorm activity diminish greatly
with sky becoming partly cloudy. Any breaks in the clouds will
allow for patchy areas/areas of fog. Some of the fog will likely
become dense. Degree of coverage largely depends on amount of
clearing.

For Sunday, pattern of weakness in upper ridge and surface ridging
into the southern Appalachians. Airmass will remain similar to the
last couple of days. Main forcing will be the terrain features and
expect initial convection development over the mountains and
Plateau. MLCAPEs will be up to 2000 with continued DCAPEs of
600-800 and PWs of 1.6-1.7 inches. Same concerns with isolated
damaging winds and localized heavy rainfall/flash flooding.

.LONG TERM (Sunday Night through Friday Night)...

Key Messages:

1. Mainly diurnal showers and thunderstorms each day with the
potential for localized strong storms and flash flooding.

2. Potential cold front passage Thursday, with drier conditions
behind it.

Discussion:

In the upper levels, weak ridging will be over the South with the
exception of an inverted trough along the Gulf Coast. A trough will
dip into the Ohio Valley on Wednesday and into the Tennessee Valley
by Wednesday night into Thursday. Northwesterly upper level flow
will continue through Friday as a deep trough anchors over the East
Coast. At the surface, an extension of the Bermuda-Azores high will
be over the Southeast. A cold front will slowly move through the
Ohio Valley on Wednesday. This front will slowly move through the
Tennessee Valley Wednesday night (ECMWF) or Thursday (GFS). Either
way showers and thunderstorms will continue Thursday afternoon and
evening as minor shortwaves move through the pattern. This looks
like a clean frontal passage with a drier air mass moving into the
region by Thursday night or Friday.

Monday and Tuesday: Scattered to numerous showers and thunderstorms
are expected each afternoon and evening with a moist air mass in
place with PWAT values around 2 inches. With moderate instability
(CAPE: 2000 to 3000 J/kg) forecast a few strong to severe
thunderstorms will be possible. The biggest threat will be damaging
wind gusts and high rain rates that cause localized flash flooding.
We have been getting a lot of reports of trees falling the past week
even when there are no showers or storms on radar. The wet soils
make trees more vulnerable, so that trend will likely continue as
long as we are in this wet pattern.

Wednesday and Thursday: A slow moving cold front will bring showers
and storms day and night. The threat for strong storms producing
damaging winds and high rain rates will be highest Wednesday and
Thursday with greater lift from the frontal boundary.

Friday: With a drier air mass in place, activity will be more
isolated and hopefully this will be a break from the wet pattern.

&&

.AVIATION...
18Z TAF DISCUSSION.

Main flight concerns will remain mainly afternoon and evening
storms. Greatest coverage will be at/near TRI and TYS today due to
a short-wave moving across Kentucky/SW VA/and WV. These storms
will be mainly diurnal in nature and diminish quickly by/around
sunset.

Afterwards, next flight concerns will be the development of fog
and low clouds especially at TRI and TYS. IFR to possibly LIFR
conditions are possible especially between 06-12Z.

Redevelopment of storms are expected again Sunday but mainly
beyond the forecast period.

Due to surface ridging into the southern Appalachians, winds will
be light and variable except near storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             72  90  72  87  72 /  30  60  30  70  30
Knoxville McGhee Tyson Airport, TN  71  89  71  88  71 /  40  60  30  70  20
Oak Ridge, TN                       70  88  71  87  71 /  40  70  20  70  20
Tri Cities Airport, TN              67  86  68  85  68 /  40  60  20  80  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Aug 6, 3:11 PM EDT, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
311 PM EDT Sat Aug 6 2022

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-071915-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
311 PM EDT Sat Aug 6 2022 /211 PM CDT Sat Aug 6 2022/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms through this early this
evening then diminishing in coverage and intensity. Localized
flash flooding and damaging wind gusts are the main concerns
within the strongest storms.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

A wet pattern will remain in place with scattered showers and
thunderstorms each day. The greatest coverage of thunderstorms is
expected to be in the afternoon and evening hours. Localized
flooding will be possible with thunderstorms that move slowly or
track repeatedly over the same locations, and damaging wind gusts
will be possible with the strongest thunderstorms.

Be especially careful when camping due to the wet ground. The wet
soil increases the likelihood of down trees.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of flooding or wind damage are encouraged.

In the hours before

Local storm report, Aug 6, 10:45 AM EDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1045 AM EDT SAT AUG 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     2 NNE FLINT SPRINGS     35.07N 84.89W
08/05/2022                   BRADLEY            TN   PUBLIC

            SEVERAL TREES DOWN.

&&

DH
Special weather statement, Aug 6, 3:21 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Morristown TN
321 PM EDT Sat Aug 6 2022

TNZ013-036-037-069-061945-
Anderson TN-Union TN-Campbell TN-Knox TN-
321 PM EDT Sat Aug 6 2022

...A strong thunderstorm will impact portions of northeastern
Anderson, north central Knox, central Campbell and western Union
Counties through 345 PM EDT...

At 321 PM EDT, Doppler radar was tracking a strong thunderstorm over
Jacksboro, or near La Follette, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clinton, La Follette, Jacksboro, Caryville, Rocky Top, Norris, Norris
Dam State Park, Andersonville, Paulette and Big Ridge State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3643 8392 3643 8390 3642 8390 3642 8389
      3643 8389 3643 8384 3611 8385 3616 8434
      3644 8422 3646 8393
TIME...MOT...LOC 1921Z 267DEG 13KT 3631 8415

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

19
Special weather statement, Aug 6, 4:15 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Morristown TN
415 PM EDT Sat Aug 6 2022

TNZ038-069-070-062100-
Jefferson TN-Grainger TN-Knox TN-
415 PM EDT Sat Aug 6 2022

...A strong thunderstorm will impact portions of northeastern Knox,
northwestern Jefferson and southwestern Grainger Counties through 500
PM EDT...

At 414 PM EDT, Doppler radar was tracking a strong thunderstorm near
Plainview, or 8 miles south of Maynardville, moving east at 5 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Plainview, New Market, Blaine, House Mountain State Park, Buffalo
Springs and Mascot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3610 8353 3607 8378 3617 8383 3617 8372
      3618 8373 3619 8372 3620 8372 3621 8370
      3626 8353
TIME...MOT...LOC 2014Z 249DEG 6KT 3613 8375

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 6, 4:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
421 PM EDT Sat Aug 6 2022

TNZ036-068-069-062100-
Anderson TN-Loudon TN-Knox TN-
421 PM EDT Sat Aug 6 2022

...Strong thunderstorms will impact portions of northeastern Loudon,
southeastern Anderson and western Knox Counties through 500 PM EDT...

At 420 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Clinton to near Oak Ridge to near Lenoir City.
Movement was south at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Knoxville, Oak Ridge, Clinton, Lenoir City, Farragut, Louisville,
Powell and Karns.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3584 8434 3589 8433 3588 8428 3590 8429
      3590 8426 3594 8429 3604 8419 3615 8411
      3610 8397 3589 8404 3585 8407 3583 8412
      3585 8413 3585 8415 3580 8414 3579 8416
      3580 8417 3577 8418 3576 8415 3575 8417
TIME...MOT...LOC 2020Z 002DEG 18KT 3611 8413 3598 8421 3586 8433

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 1:51 PM EDTAreal Flood AdvisoryMRXCarter, Unicoi3 hr
Aug 6, 2:12 PM EDTAreal Flood AdvisoryMRXBledsoe, Rhea3 hr
Aug 6, 3:21 PM EDTSpecial Weather StatementMRXCampbell24 min
Aug 6, 3:32 PM EDTAreal Flood AdvisoryMRXCampbell, Scott118 min
Aug 6, 4:11 PM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger, Union31 min
Aug 6, 4:15 PM EDTSpecial Weather StatementMRXUnion45 min
Aug 6, 4:37 PM EDTSpecial Weather StatementMRXKnox38 min
Aug 6, 4:44 PM EDTSpecial Weather StatementMRXGrainger46 min
Aug 6, 4:47 PM EDTSpecial Weather StatementMRXHancock43 min
Aug 6, 5:03 PM EDTSpecial Weather StatementMRXLoudon42 min
Aug 6, 5:08 PM EDTAreal Flood AdvisoryMRXAnderson, Campbell, Knox, Roane3 hr
Aug 6, 5:21 PM EDTSpecial Weather StatementMRXSequatchie39 min
Aug 6, 5:28 PM EDTAreal Flood AdvisoryMRXClaiborne, Grainger, Hamblen, Jefferson, Knox, Union3 hr
Aug 6, 5:49 PM EDTSpecial Weather StatementMRXLoudon41 min
Aug 6, 5:57 PM EDTSpecial Weather StatementMRXCocke48 min
Aug 6, 6:01 PM EDTSpecial Weather StatementMRXSequatchie44 min
Aug 6, 6:54 PM EDTSpecial Weather StatementMRXBledsoe51 min
Aug 6, 7:06 PM EDTSpecial Weather StatementMRXHamilton39 min
Aug 6, 7:18 PM EDTAreal Flood AdvisoryMRXHancock, Hawkins, Sullivan3 hr
Aug 6, 7:23 PM EDTSevere Thunderstorm WarningMRXHamilton52 min
Aug 6, 6:51 PM EDTSpecial Weather StatementMRXScott39 min
Aug 5, 8:53 PM EDTSpecial Weather StatementMRXClay52 min
Aug 6, 1:13 PM EDTAreal Flood AdvisoryMRXCherokee, Clay3 hr

Nearby

Special Weather Statements in Tennessee, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.